Alert archive / North Dakota / Wind Advisories in 2008
Wind Advisory 11, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at May 16, 2008, 3:24 AM MDT for 32 counties in North Dakota. It took effect at May 16, 2008, 12:00 PM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2008, 3:24 AM MDT (09:24 UTC)
- In effect from
- May 16, 2008, 12:00 PM MDT
- Expired
- May 16, 2008, 8:01 PM MDT
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
All 32 counties
Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2982 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KBIS 160924 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 424 AM CDT FRI MAY 16 2008 ...WIND ADVISORY THIS AFTERNOON THROUGH EARLY EVENING... .A VIGOROUS LOW PRESSURE SYSTEM OVER NORTHERN MANITOBA THIS MORNING WILL MOVE SOUTHEAST TOWARDS THE GREAT LAKES BY EVENING. STRONG NORTHWEST WINDS WILL DEVELOP WEST AND SOUTHWEST OF THIS LOW THIS AFTERNOON ACROSS WESTERN AND CENTRAL NORTH DAKOTA. EXPECT NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH THIS AFTERNOON THROUGH EARLY EVENING. NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161730- /O.NEW.KBIS.WI.Y.0011.080516T1800Z-080517T0200Z/ DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL... BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER... RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER... GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA... DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH... MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON... NAPOLEON...EDGELEY...ASHLEY...OAKES 424 AM CDT FRI MAY 16 2008 /324 AM MDT FRI MAY 16 2008/ ...WIND ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING. NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH WILL DEVELOP THIS AFTERNOON AND WILL PERSIST THROUGH EARLY EVENING. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ JV
2 follow-up statements
000 WWUS73 KBIS 161551 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 1051 AM CDT FRI MAY 16 2008 ...WIND ADVISORY THIS AFTERNOON THROUGH EARLY EVENING... .A VIGOROUS LOW PRESSURE SYSTEM OVER CENTRAL MANITOBA THIS AFTERNOON WILL MOVE SOUTHEAST TOWARDS THE GREAT LAKES BY EVENING. STRONG NORTHWEST WINDS HAVE DEVELOPED WEST AND SOUTHWEST OF THIS LOW ACROSS WESTERN AND CENTRAL NORTH DAKOTA. EXPECT NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH THIS AFTERNOON THROUGH EARLY EVENING. NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-170200- /O.CON.KBIS.WI.Y.0011.080516T1800Z-080517T0200Z/ DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL... BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER... RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER... GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA... DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH... MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON... NAPOLEON...EDGELEY...ASHLEY...OAKES 1051 AM CDT FRI MAY 16 2008 /951 AM MDT FRI MAY 16 2008/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING. NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH WILL DEVELOP THIS AFTERNOON AND WILL PERSIST THROUGH EARLY EVENING. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ RSL
000 WWUS73 KBIS 170201 NPWBIS URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BISMARCK ND 901 PM CDT FRI MAY 16 2008 ...WINDS DIMINISHING OVER THE WEST AND CENTRAL THIS EVENING... .WINDS HAVED DIMINISHED THIS EVENING. THE WIND ADVISORY FOR THE WEST AND CENTRAL HAS EXPIRED. NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-170315- /O.CAN.KBIS.WI.Y.0011.000000T0000Z-080517T0200Z/ DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL... BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER... RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER... GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA... DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH... MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON... NAPOLEON...EDGELEY...ASHLEY...OAKES 901 PM CDT FRI MAY 16 2008 /801 PM MDT FRI MAY 16 2008/ ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DIMINISHED AND THE ADVISORY HAS BEEN ALLOWED TO EXPIRE. $$ ABELING
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at May 16, 2:57 AM MDT, 27 minutes earlier.
Area forecast discussion, May 16, 2:57 AM MDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 357 AM CDT FRI MAY 16 2008 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT MAIN CONCERN TODAY IS STRONG WINDS AND LOW RELATIVE HUMIDITIES WITH WIND ADVISORY AND RED FLAG WARNING TO BE ISSUED. CURRENTLY A VIGOROUS UPPER LEVEL SHORTWAVE OVER CENTRAL CANADA IS PROGGED TO MOVE SOUTHEAST TOWARDS THE GREAT LAKES BY EVENING. THE ACCOMPANYING SURFACE LOW WAS OVER NORTHERN MANITOBA. AS THIS SURFACE LOW MOVES SOUTHEAST ALONG WITH THE UPPER SHORTWAVE...STRONG NORTHWEST WINDS WILL DEVELOP WEST AND SOUTHWEST OF THE LOW AS A FRONTAL BOUNDARY MOVES THROUGH THE STATE AND THE PRESSURE GRADIENT INCREASES...WITH WINDS ALOFT TRANSLATING DOWN TO THE SURFACE. THE GFS AND NAM HAVE 30 TO 35 KNOT WINDS AT H850 OVER THE STATE THIS AFTERNOON. WILL ISSUE A WIND ADVISORY FOR THIS AFTERNOON THROUGH EARLY EVENING FOR ALL OF WESTERN AND CENTRAL NORTH DAKOTA. AS FAR AS PRECIPITATION...BEST FORCING APPEARS TO BE THIS AFTERNOON ALONG AND EITHER SIDE OF THE ACCOMPANYING SURFACE FRONTAL BOUNDARY THAT IS FORECAST TO EXTEND ACROSS NORTHERN MINNESOTA TO CENTRAL SOUTH DAKOTA BY EARLY AFTERNOON...SO HAVE INTRODUCED SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS IN SOUTH CENTRAL/SOUTHEASTERN NORTH DAKOTA. STRONG NORTHWEST WINDS REMAIN OVER THE STATE...ESPECIALLY IN EASTERN NORTH DAKOTA...AGAIN ON SATURDAY AS THE NORTHWEST FLOW EXTENDS FROM THE SURFACE TO JET STREAM LEVEL...WITH THE UPPER JET CENTER MOVING ALONG THE RED RIVER VALLEY. ANOTHER DRY AND WINDY DAY...BUT CONDITIONS NOT AS DRY AND WINDY AS TODAY. WIND ADVISORY LIKELY NOT NEEDED. ON SUNDAY A STORM SYSTEM MOVES THROUGH THE WESTERN RIDGE OVER WESTERN CANADA AND DROPS SOUTHEAST TOWARDS LAKE WINNIPEG AND THE DAKOTAS SUNDAY AFTERNOON. THE MAIN SURFACE LOW REMAINS OVER CENTRAL SASKATCHEWAN/MANITOBA SUNDAY NIGHT WHILE A FRONT EXTENDING FROM THE LOW SWEEPS ACROSS THE DAKOTAS. THIS WILL BRING A CHANCE OF THUNDERSTORMS TO THE STATE SUNDAY NIGHT. .LONG TERM...MONDAY THROUGH SATURDAY... IT APPEARS THAT THE LAST COUPLE CYCLES OF THE GFS HAVE MOVED TOWARD THE PERSISTENT ECMWF SIDE OF THE SOLUTION ENVELOPE. THIS IS VERY GOOD FOR DROUGHT-STRICKEN AREAS OF THE DAKOTAS/NORTHERN HIGH PLAINS...SINCE THE FORECAST UNCERTAINTY IS SHRINKING AND THE PREFERRED SOLUTION IS FOR A VORTEX TO DEVELOP OVER THE INTERMOUNTAIN WEST BEGINNING ON TUESDAY EVENING...WHEN THE FIRST IN A SERIES OF MIDDLE LEVEL SHORTWAVES IS EJECTED INTO THE DAKOTAS. THE WET PATTERN OVER THE AREA IS NOT VERY SENSITIVE TO THE LOCATION OF THE VORTEX...SINCE BOTH THE 00 UTC GFS/ECMWF ARE WET OVER NORTH DAKOTA AND THEIR MIDDLE LEVEL LOWS ARE NEARLY 1000 MILES APART BY THURSDAY NIGHT. IT IS WORTH NOTING THAT THE 00 UTC ECMWF DOES ADVERTISE WELL OVER 1.5 INCHES OF LIQUID PRECIPITATION FOR MUCH OF CENTRAL NORTH DAKOTA SPREAD OVER A COUPLE DAYS...BUT IT IS STILL TOO FAR OUT TO GET EXCITED. THE 00 UTC GFS IS LESS BOISTEROUS WITH PRECIPITATION MAINLY BECAUSE IT IS MORE PROGRESSIVE WITH THE UPPER LEVEL LOW. IN FACT...IT MOVES THE LOW THROUGH SOUTH DAKOTA AND JUST SOUTHEAST OF FARGO BY THURSDAY EVENING. BECAUSE OF ITS PERSISTENCE OVER THE PAST FEW DAYS WITH THE EVOLUTION OF THE PATTERN CHANGE...HAVE FOLLOWED A FORECAST CLOSER TO THE 00 UTC ECMWF FOR GRIDS THIS MORNING. && .AVIATION... A WEAK SHORTWAVE IS FORECAST TO BE NEARING CENTRAL NORTH DAKOTA BY SUNRISE FRIDAY. WINDS BEHIND THE MAIN SURFACE FEATURE ARE EXHIBITING AN INCREASING TREND...AND SOME STATIONS IN SOUTHERN CANADA HAVE GUSTS OVER 30 MPH ALREADY. EXPECT WINDS TO STEADILY INCREASE THROUGH THE MORNING AND EARLY AFTERNOON. FRIDAY MORNING DOPPLER RADAR DEPICTS A NARROW BAND OF LIGHT RAIN...BUT THERE HAVE BEEN NO REPORTS OF PRECIPITATION REACHING THE GROUND. IT IS POSSIBLE THAT CEILINGS WILL LOWER SLIGHTLY TO AROUND 9000 FEET AS THE LINE CROSSES BISMARCK AND JAMESTOWN THIS MORNING...BUT CONDITIONS SHOULD REMAIN VFR. FOR FRIDAY AFTERNOON...INSTABILITY IN THERMAL PROFILES SUGGESTS A CHANCE FOR ISOLATED SHOWERS AND THUNDERSTORMS EAST OF BISMARCK ACROSS SOUTH CENTRAL NORTH DAKOTA. THAT SAID...ANY STORMS THAT FORM SHOULD BE RATHER SHORT-LIVED...GIVEN THE RELATIVELY DRY LOW LEVELS AND ONLY WEAK FORCING ALOFT. && .FIRE WEATHER... WELL MIXED ATMOSPHERE TODAY WITH STRONG WINDS...AND AS THE ATMOSPHERE MIXES OUT...DEWPOINTS SHOULD LOWER AND RESULTANT RELATIVE HUMIDITIES SHOULD DROP TO AROUND 20 TO 25 PERCENT OVER MUCH OF WESTERN AND CENTRAL NORTH DAKOTA. THUS LOOKING AT A DRY AND WINDY DAY WITH HIGH TEMPERATURES IN THE MID 70S TO LOWER 80S. PERCENT GREEN VALUES ARE AROUND 15 PERCENT WEST OF THE MISSOURI RIVER...AND GENERALLY ONLY 20 TO 25 PERCENT EAST AND NORTH OF THE RIVER. HAVE BEEN A FEW REPORTS OF GRASS FIRES IN THE PAST FEW DAYS...AND GIVEN NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH THINK ANY FIRE THAT IGNITES WILL SPREAD RAPIDLY. WILL UPGRADE CURRENT FIRE WEATHER WATCH TO A RED FLAG WARNING...AND WILL INCLUDE ALL COUNTIES IN WESTERN AND CENTRAL NORTH DAKOTA. NOT CERTAIN ABOUT RED FLAG CONDITIONS ON SATURDAY...WITH WINDS NOT AS STRONG AND RELATIVE HUMIDITIES MARGINAL FOR MEETING CRITERIA. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR NDZ001>005-009>013-017>023-025- 031>037-040>048-050-051. WIND ADVISORY FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR NDZ001>005-009>013-017>023-025- 031>037-040>048-050-051. && JV/SCHECK
Hazardous weather outlook, May 15, 3:47 AM MDT, 23 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 447 AM CDT THU MAY 15 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 447 AM CDT THU MAY 15 2008 /347 AM MDT THU MAY 15 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON FRIDAY...STRONG NORTHWESTERLY WINDS WILL DEVELOP WITH 25 TO 40 MPH WINDS EXPECTED DURING THE AFTERNOON AND EARLY EVENING HOURS. RELATIVE HUMIDITIES WILL BOTTOM OUT BETWEEN 20 AND 25 PERCENT. FRIDAY LOOKS TO BE A CRITICAL FIRE WEATHER DAY WITH VERY HIGH TO EXTREME RANGELAND FIRE DANGER INDICES...ALONG WITH STRONG WINDS AND CRITICAL HUMIDITIES. A POSSIBLE FIRE WEATHER WATCH MAY BE ADDED LATER TODAY FOR FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 3:37 AM MDT | Red Flag Warning | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 30 more | 16 hr |
| May 16, 12:45 PM MDT | Fire Weather Watch | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 30 more | 15 hr |
Nearby
Wind Advisories in North Dakota, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.